Texas, 2020

Hail in Texas, February 9, 2020

February 9, 2020 · NWS FWD · 1 event in 1 county or zone

An isolated storm in Limestone County produced hail up to quarter sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An isolated storm in Limestone County produced hail up to quarter sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 9, 7:05 PM CST, 32 minutes earlier.

Area forecast discussion, Feb 9, 7:05 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
705 PM CST Sun Feb 9 2020

.SHORT TERM... /NEW/
Update:

The overall environmental setup has remained relatively unchanged
from previous forecasts, as outlined in the earlier short term
discussion included below. However, a couple of subtleties appear
to be working against more widespread convective development than
what's currently observed as of 630pm. There are still two main
areas of concern, one being the area of strong warm advection
near/east of I-35 that has supported a broad area of shallow
showery activity, and the second being the cold front arriving
from the northwest. Both areas will be monitored for robust
convection through the next ~8 hours or so, although our window of
diurnal destabilization aiding in surface-based convection has
begun to close.

First Area - Prefrontal warm advection activity:

Shallow convection beneath a weak capping inversion sampled by
the 20z and 00z FWD soundings continues near and east of I-35 this
evening. This area was socked in with clouds and light rain all
afternoon, and diurnal destabilization suffered as a result. While
ascent via warm advection has been strong, warm advection's
effect on the cap appears to have won out thus far, with an
inversion still present around 725mb. Low-level lapse rates have
remained marginal as a result, and a lack of buoyancy through the
lowest 3 km is likely impeding parcel ascent. It appears less
likely that much in the way of deep convection will be able to
develop in this region over the next few hours, but trends will
continue to be monitored. Strong shear supportive of rotating
updrafts exists in this region, and some low-topped supercellular
structures would be the main storm mode if deeper convection was
to initiate. While open warm sector convection in that type of
environment would tend to support some tornado threat, decreasing
surface-based buoyancy heading into the evening appears it would
keep this threat minimal, should deep convection be able to
develop at all.

Second Area - The Cold Front:

Forcing immediately along the frontal boundary has resulted in a
thin corridor of convection. This activity is quickly becoming
undercut by the advancing front, but as storms become elevated,
they'll retain a potential to produce some hail, most of which
should be below severe limits. Areas across the far western CWA
are lacking moisture, as dewpoints had mixed into the upper 50s
this afternoon. But as the front enters the I-35 corridor with
greater moisture content, am expecting some development farther
southwestward down the boundary with upscale growth occurring.
The steepest lapse rates in the 500-700mb layer vaguely coincide
with the greater moisture content as well, and the I-35 corridor
eastward should have the greatest chance of seeing a strong or
borderline severe storm yet this evening, although this threat
will remain isolated.

Otherwise, the cold front will move through the entire area on
schedule, clearing the region to the southeast tomorrow morning. A
much cooler, cloudy, and periodically rainy day will follow for
Monday as strong upglide accompanies an upper shortwave above the
cold post-frontal airmass. Some elevated instability will exist
above the frontal surface which could support isolated elevated
embedded thunderstorms on Monday afternoon and evening, mainly
south of I-20. Severe weather is not expected with any of this
activity.

-Stalley

Previous Discussion:
/This Afternoon through Monday/

The main concern through the late evening hours will continue to
be the conditional threat for severe weather. A prolonged period
of deep southerly flow has transported rich Gulf moisture
northward and latest observations indicate that 65 degree
dewpoints have made it nearly to I-20. With extensive low cloud
cover, temperatures have struggled to climb out of the lower 60s
in most locations, but visible satellite imagery does show some
scattering of clouds west of I-35 as a result of deeper mixing.
Scattered showers will continue through the afternoon hours in the
strong warm advection regime mainly east of I-35.

A deep upper trough is digging through California today and as it
does a strong cold front is sliding southward through the Plains.
It is currently located across West Texas and stretches northeast
across Central Oklahoma and will continue to make steady south
progress through the afternoon, perhaps entering our northwest
counties by sunset. Ahead of the front in the warm sector, we'll
continue to monitor the potential for thunderstorms to develop,
aided by a weak mid level impulse spreading out of northern
Mexico. The HRRR continues to be the most aggressive guidance in
developing discrete convection well ahead of the cold front late
this afternoon and evening. While this is certainly possible,
there remains quite a bit of uncertainty. The 12Z FWD sounding
didn't have a strong capping inversion per se, but did have a deep
warm layer between 850-600 mb. This is likely to cool and lift
some through the afternoon, especially if the upstream impulse is
stronger than currently forecast. Continued warming of the surface
through the afternoon, especially if we see any breaks in the
cloud cover, could yield parcels which are able to convect within
the warm advection regime. It is in this warm sector (generally
from Waco to Fort Worth to Gainesville and areas east) that we
are most concerned through the evening hours, as shear profiles
are quite strong in the lowest 2.5 km. Surface based parcels
ingested into a strong updraft would certainly have the potential
to rotate and supercell storms would be possible with a
hail/tornado threat.

If deep convection fails to initiate in the warm sector, then
there is certainly still a severe threat with any storms that
develop along and just ahead of the southward moving cold front
tonight. Mid level lapse rates will steepen through the late
evening hours and ample deep layer shear will persist to support
supercell structures - perhaps elevated - with a large hail
threat. This threat would likely continue until about midnight
before the cold air deepens and we lose better instability. The
front will continue to move southward overnight, clearing the
region during the early morning hours.

Moisture and clouds will linger through the day on Monday as
southwest flow will remain in place atop our colder airmass.
Another upstream disturbance will swing across West Texas during
the day and additional areas of rain are expected to develop. The
best chances are expected to be across the southern half of the
region through the evening. No severe weather is expected
tomorrow.

Dunn

&&

.LONG TERM... /Issued 443 AM CST Sun Feb 9 2020/
/Monday through Next Weekend/

 --Potential Impacts:
Multiple days of rain may result in an increased flood threat
Monday afternoon through Wednesday morning. A Flash Flood Watch
may be warranted for this timeframe in the coming days; however,
there is still uncertainty as to the precip amounts and the
locations where the heaviest precip will fall. Any location may be
susceptible to flooding, but the greatest potential ATTM is in
areas both east of I-35 and south of I-30.

 --Meteorological Details:
The extended portion of the forecast picks up with the leading
edge of a cold front making its way through the far southeastern
portions of the forecast area around daybreak Monday. Showers and
thunderstorms are likely to be ongoing across Central and East
Texas in the vicinity of the front. Behind the front, a cold and
shallow airmass will have settled into North and Central Texas
accompanied by cloudy skies and breezy north winds. As the front
undercuts the warm/moist Gulf air that has been transported into
the area tonight and later today, it will promote isentropic
ascent overtop of the cool airmass.

Meanwhile, a longwave trough and pseudo cut-off low will develop
over the Desert SW of the CONUS. With the northern branch of the
Polar Front Jet and mid level baroclinic zone remaining well
north, the leading edge of the cold front is forecast to stall
out just south of the forecast area Monday afternoon and remain
there for a couple days. With isentropic ascent continuing overtop
of the cool airmass, the low levels will be primed to produce
precipitation with any weak lift that moves overtop.

A weak shortwave trough is forecast to eject out of the longwave
trough Monday afternoon, which should redevelop scattered to
widespread rain showers. Most of the precip will fall as light to
moderate rain, with only a few embedded storms across parts of
Central and East Texas where more positively buoyant air will
reside closer to the surface front. The next shortwave trough
should approach the region over the course of the day Tuesday,
again redeveloping scattered to widespread showers across the
region. Finally, the strongest in the sequence of troughs should
move through late Tuesday into Wednesday. This final trough will
be accompanied by the Polar Front Jet and mid level baroclinic
zone. The increased baroclinicity will induce cyclogenesis along
the trailing edge of the stalled out cold frontal boundary over
South Texas Tuesday and Tuesday night.

Where the front and newly induced low are will be pivotal in the
precip forecast Tuesday night into Wednesday. To the immediate
north of the deepening surface low, a precip maximum is expected
to develop. Guidance has indicated a band of 1-3+ inches of rain
falling in a 12-hour period; however, the location of this has
wavered north and south with each run and model. As with all newly
developed systems, guidance will continue to struggle with the
location of this low until tomorrow night's front eventually
stalls out across South Texas...then, forecast confidence can grow
as to where this maximum will develop.

Regardless of where this low develops, once the mid level trough
moves east of the region, large scale subsidence and isentropic
descent will finally take hold of the region Wednesday and
Thursday. This will work to clear the clouds out of the region
with some locations across the Big Country seeing the sun as
early as Wednesday afternoon. The entire forecast area should
receive abundant sunshine Thursday and Friday as a surface high
pressure system moves into and through the area.

As the surface high shifts east late Friday...return flow will
setup across the area next weekend. NAEFS and ECMWF ensemble mean
guidance is in firm agreement with the development of another deep
longwave trough across the western CONUS next weekend and early
next week. This will leave North and Central Texas under a similar
pattern next week, with several weak shortwave perturbations
moving through.

Bonnette

&&

.AVIATION... /NEW/
/00z TAFs/

MVFR conditions currently exist roughly from the I-35 corridor
eastward. While a couple airports around the Metroplex have
briefly scattered their low cigs, this should be short-lived, and
cigs below 2 kft will be the prevailing condition. Have backed
off on convective mentions in the TAFs with this issuance given
observational trends, though a brief window of VCTS is still
warranted as a cold front passes through later this evening. Post-
frontal stratus should be present afterwards with northwest
surface winds of 10-20 kts. Borderline MVFR/IFR cigs should
continue into Monday and through the remainder of the TAF period
with intermittent rainfall. Have included VCSH in the extended
portions of the TAFs through Monday afternoon and evening, but
this timing will be refined in subsequent forecasts with the
introduction of RA/SHRA becoming necessary.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    45  48  41  46  40 /  70  60  30  80  80
Waco                49  51  42  49  42 /  70  80  40  90  90
Paris               47  48  43  47  41 /  90  50  30  70  80
Denton              43  45  39  44  38 /  60  60  30  70  80
McKinney            44  47  40  46  40 /  90  60  30  80  80
Dallas              46  49  42  47  41 /  80  60  30  80  80
Terrell             48  49  42  49  43 /  90  60  40  80  90
Corsicana           52  52  44  51  45 /  80  80  40  90  90
Temple              52  54  43  49  43 /  60  90  40  80  90
Mineral Wells       42  46  36  43  36 /  40  60  30  80  80

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26
Hazardous weather outlook, Feb 9, 7:05 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
705 PM CST Sun Feb 9 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
705 PM CST Sun Feb 9 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
There is a threat for strong thunderstorms this evening as a cold
front moves through the region. The greatest risk for stronger storms
is generally east of Interstate 35. Hail would be the primary hazard
during this time period.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Low thunderstorm chances will persist until Wednesday morning, mainly
across portions of Central and East Texas.

Multiple days of rainfall may increase the flood threat, particularly
Tuesday and Tuesday night. Any location may be susceptible to
flooding, but the greatest potential will be in areas both east of I-
35 and south of I-30.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested east of I-35 tonight.

In the hours before

Special weather statement, Feb 9, 7:31 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
731 PM CST Sun Feb 9 2020

TXZ147-161-100200-
Limestone TX-Freestone TX-
731 PM CST Sun Feb 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FREESTONE AND EAST
CENTRAL LIMESTONE COUNTIES UNTIL 800 PM CST...

At 730 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles south of Teague, moving northeast at 45 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

 Locations impacted include...
Teague and Fairfield.

LAT...LON 3162 9588 3147 9611 3140 9627 3138 9631
      3149 9643 3179 9612
TIME...MOT...LOC 0130Z 227DEG 37KT 3149 9629

Sanchez

The radar

The Ft Hood radar (KGRK), 130 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Limestone

When
February 9, 7:37 PM CST
Where
Limestone County, 1.38 mi S of Fair Oaks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.460, -96.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876789.